Alert archive / Mississippi / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 49, NWS Jackson, MS

February 12, 2024Lamar County, Marion County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Feb 12, 2024, 1:40 AM CST for Lamar County, Marion County, Mississippi. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 12, 2024, 1:40 AM CST (07:40 UTC)
Expired
Feb 12, 2024, 2:45 AM CST
In force
65 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lamar County, MS, Marion County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 11, 6:56 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 7.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2024-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2024-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1167 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
1.4
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted.

761 
WUUS54 KJAN 120740
SVRJAN
MSC073-091-120845-
/O.NEW.KJAN.SV.W.0049.240212T0740Z-240212T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
140 AM CST Mon Feb 12 2024

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Southeastern Marion County in south central Mississippi...
  Lamar County in southeastern Mississippi...

* Until 245 AM CST.

* At 140 AM CST, a severe thunderstorm was located near Sandy Hook,
  or 13 miles north of Bogalusa, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Pine Burr and Sandy Hook around 145 AM CST.
  Baxterville around 150 AM CST.
  Pine Ridge around 200 AM CST.
  Hattiesburg and Purvis around 205 AM CST.
  West Hattiesburg and Oak Grove around 210 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 300 AM CST for south central
and southeastern Mississippi.

&&

LAT...LON 3100 8948 3100 8950 3101 8950 3101 8955
      3100 8955 3100 8984 3106 8984 3135 8939
      3134 8935 3101 8935 3101 8942 3098 8943
      3098 8947
TIME...MOT...LOC 0740Z 235DEG 46KT 3098 8982 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

19
2 follow-up statements
281 
WWUS54 KJAN 120806
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
206 AM CST Mon Feb 12 2024

MSC091-120815-
/O.CAN.KJAN.SV.W.0049.000000T0000Z-240212T0845Z/
Marion MS-
206 AM CST Mon Feb 12 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 300 AM CST for southeastern
Mississippi.

LAT...LON 3100 8948 3100 8950 3101 8950 3101 8955
      3100 8955 3100 8965 3118 8965 3135 8939
      3134 8935 3101 8935 3101 8942 3098 8943
      3098 8947
TIME...MOT...LOC 0805Z 245DEG 46KT 3111 8943 

$$

MSC073-120845-
/O.CON.KJAN.SV.W.0049.000000T0000Z-240212T0845Z/
Lamar MS-
206 AM CST Mon Feb 12 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CST
FOR LAMAR COUNTY...

At 205 AM CST, a severe thunderstorm was located over Purvis, moving
northeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Hattiesburg, Purvis, and Pine Ridge around 210 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 300 AM CST for southeastern
Mississippi.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3100 8948 3100 8950 3101 8950 3101 8955
      3100 8955 3100 8965 3118 8965 3135 8939
      3134 8935 3101 8935 3101 8942 3098 8943
      3098 8947
TIME...MOT...LOC 0805Z 245DEG 46KT 3111 8943 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

19
643 
WWUS54 KJAN 120840
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
240 AM CST Mon Feb 12 2024

MSC073-120850-
/O.EXP.KJAN.SV.W.0049.000000T0000Z-240212T0845Z/
Lamar MS-
240 AM CST Mon Feb 12 2024

...THE SEVERE THUNDERSTORM WARNING FOR LAMAR COUNTY WILL EXPIRE AT
245 AM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3100 8948 3100 8950 3101 8950 3101 8955
      3100 8955 3100 8965 3118 8965 3135 8939
      3134 8935 3101 8935 3101 8942 3098 8943
      3098 8947
TIME...MOT...LOC 0840Z 235DEG 46KT 3135 8902 

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 11, 11:20 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Feb 11, 11:20 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1120 PM CST Sun Feb 11 2024

...New AVIATION...

.MESOSCALE UPDATE...
Issued at 937 PM CST Sun Feb 11 2024

Convection is ongoing this evening roughly along a line from HEZ
to JAN to TCL, with an area of stratiform rain to the north and
isolated SHRA/TS to the south. The vast majority of this activity
is occurring on the north/stable side of a warm front, which has
limited the intensity of convective wind gusts. However
sufficiently steep lapse rates aloft have resulted in several
occurrences of small hail, with a few instances earlier this
evening of larger hail. Meanwhile, within the unstable airmass
south of the front, storms have begun to increase across south LA
in response to increased forcing from an advancing upper trough
and associated surface low along with a strengthening low level
jet. As these storms move northward into parts of south/southeast
MS they may present more potential for damaging wind gusts and
tornadoes than has existed with earlier storms. Meanwhile, an
uptick may also occur north of the front into the overnight, but
the primary threat will continue to be large hail. Tornado Watch
21 continues through 1 AM, though again, the tornado threat is
focused mainly across the south/southeast MS portion of the watch.
With convection potentially lingering into the early morning
hours Monday, an extension in time is possible for some portions
of the area. Storms will gradually decrease from west to east
overnight. /DL/

&&

.DISCUSSION...
Issued at 346 PM CST Sun Feb 11 2024

Tonight through Saturday night: Severe storms are expected across
the CWA this afternoon and evening. The most intense storms are
expected along and south of a line from Winnsboro, Louisiana to De
Kalb in Kemper County Mississippi where damaging wind gusts, large
hail and a few strong tornadoes will be possible. Mid afternoon
radars showed a line of severe storms tracking east from the Highway
82 Corridor to well north of Interstate 20. This activity is
expected to hinder the development of additional severe storm
develop in its wake. Farther south though a surface low over the
east Texas/southwest Louisiana line is expected to track northeast
through Monday. This surface low was being supported by a closed low
as noted on mid afternoon satellite imagery/RAP analysis spinning
over the Texas panhandle. A warm front associated with the surface
low was noted on surface analysis near a line from Natchez to
Meridian. This warm front will try to push a little farther north
through this evening while the surface low rides along it. Storms
developing south of the warm front are expected to become focused
along the warm front to maximize potential for severe development.
In addition, locally heavy rain will also be possible with the
strongest storms and will fall over wet soils from previous rainfall
last several days. Some runoff issues should be expected and may
briefly lead to flooding of poor drainage and low lying areas.
Although the severe threat is expected to end before midnight
tonight the surface low will still be over our CWA and note shift
east of Mississippi along with its cold front until Monday morning.
This will end most of the significant rain however, light rain
chances will continue due to the closed low that will take until
Monday night to move far enough to the northeast of Mississippi to
end any chance of measurable precipitation. Cooler than normal
temperatures are expected Monday night through Tuesday night but
near normal temperatures are expected again Wednesday afternoon. Dry
weather is expected Monday night through Thursday night but rain
chances return from the southwest Friday as another low pressure
system approaches the region. Friday there will be a surface low in
the northwest Gulf that will help increase moisture over our area
while a strong cold front approaches from the central Plains. These
two features will form a squeeze play over our CWA Saturday
resulting in widespread rain followed by a return to dry weather and
cooler than normal temperatures Saturday night and Sunday. /22/

&&

.AVIATION...
(06Z TAFS)
Issued at 1117 PM CST Sun Feb 11 2024

Current radar scans continue to show numerous TSRA across much of
the area resulting in IFR/LIFR cigs across the northern half of the
area along with a mixture of VFR/MVFR and IFR cigs across the
southern half of central Mississippi. Winds will remain somewhat
northerly to start off the period before shifting to the west by 12Z
Monday. Poor flying conditions will continue through the TAF period
as the low pressure system continues to move further east across the
area. Ceilings will begin to improve a little after 16Z Monday.
Conditions will continue to improve to VFR status by 10Z Tuesday.
Expect amendments to several TAF sites throughout the period as
conditions continue to worsen due to ongoing showers and low
ceilings. /CR/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       54  63  35  57 / 100  30   0   0
Meridian      58  68  37  59 / 100  70   0   0
Vicksburg     49  57  34  58 /  90  10   0   0
Hattiesburg   59  69  37  60 / 100  70   0   0
Natchez       48  57  35  59 /  90  10   0   0
Greenville    49  55  34  56 /  60  40   0   0
Greenwood     53  60  34  57 / 100  40  10   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

DL/22/CR

In the hours before

Local storm report, Feb 12, 12:05 AM CST, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1205 AM CST Mon Feb 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     Hail             2 NNW Foxworth          31.26N 89.88W
02/11/2024  E1.75 inch       Marion             MS   Broadcast Media

            Ping pong to golfball size hail near
            Foxworth.

&&

DL
Local storm report, Feb 12, 12:07 AM CST, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1207 AM CST Mon Feb 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 PM     Hail             2 SSE Expose            31.30N 89.85W
02/11/2024  E1.50 inch       Marion             MS   Public

            Hail larger than a quarter along MS Highway
            13 north of Columbia.

&&

DL
Local storm report, Feb 12, 12:51 AM CST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1251 AM CST Mon Feb 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     Hail             2 NW Brookhaven         31.60N 90.47W
02/12/2024  E1.25 inch       Lincoln            MS   Public

            Video submitted via social media.

&&

DL
Local storm report, Feb 12, 12:53 AM CST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1253 AM CST Mon Feb 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 AM     Hail             Sharon                  31.79N 89.10W
02/12/2024  E0.70 inch       Jones              MS   Emergency Mngr

&&

DL
Local storm report, Feb 12, 1:03 AM CST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
103 AM CST Mon Feb 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     Hail             2 S Zetus               31.53N 90.53W
02/12/2024  E1.00 inch       Lincoln            MS   Public

            Occurred along US 84 west of Brookhaven.

&&

DL
Local storm report, Feb 12, 1:06 AM CST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
106 AM CST Mon Feb 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 AM     Hail             West Lincoln            31.49N 90.57W
02/12/2024  E1.00 inch       Lincoln            MS   Public

            Report via social media.

&&

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 6:14 PM CSTSpecial Weather StatementJANRankin31 min
Feb 11, 6:21 PM CSTSevere Thunderstorm WarningJANLeake, Scott39 min
Feb 11, 6:45 PM CSTSevere Thunderstorm WarningJANAttala, Neshoba, Winston26 min
Feb 11, 7:03 PM CSTFlash Flood WarningJANClaiborne, Hinds, Madison, Warren3 hr
Feb 11, 7:05 PM CSTSpecial Weather StatementJANNeshoba40 min
Feb 11, 7:49 PM CSTSpecial Weather StatementJANClaiborne41 min
Feb 11, 7:52 PM CSTSpecial Weather StatementJANCopiah38 min
Feb 11, 7:56 PM CSTSpecial Weather StatementJANLeake49 min
Feb 11, 8:18 PM CSTSpecial Weather StatementJANRankin57 min
Feb 11, 8:28 PM CSTRiver Flood WarningJANNoxubee12 hr
Feb 11, 8:37 PM CSTSpecial Weather StatementJANCopiah68 min
Feb 11, 9:03 PM CSTFlash Flood WarningJANCopiah, Hinds, Rankin, Scott, Simpson3 hr
Feb 11, 9:25 PM CSTSpecial Weather StatementJANAdams, Franklin65 min
Feb 11, 10:42 PM CSTSevere Thunderstorm Warning Considerable damage threatJANCovington, Forrest, Jones, Lamar, Marion36 min
Feb 11, 11:42 PM CSTFlash Flood WarningJANSimpson3 hr
Feb 11, 11:43 PM CSTSevere Thunderstorm WarningJANMarion30 min
Feb 12, 12:05 AM CSTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Lamar27 min
Feb 12, 12:11 AM CSTSevere Thunderstorm WarningJANCopiah, Franklin, Lincoln34 min
Feb 12, 12:22 AM CSTSevere Thunderstorm WarningJANJones53 min
Feb 12, 12:38 AM CSTSevere Thunderstorm WarningJANClarke, Jasper82 min
Feb 12, 1:38 AM CSTRiver Flood WarningJANLeake4 days
Feb 12, 1:48 AM CSTRiver Flood WarningJANYazoo5 days
Feb 12, 2:09 AM CSTSevere Thunderstorm WarningJANForrest46 min
Feb 12, 2:24 AM CSTFlash Flood WarningJANClarke, Jasper, Jones2 hr
Feb 12, 3:21 AM CSTRiver Flood WarningJANMadison, Yazoo10 days
Feb 12, 8:06 AM CSTRiver Flood WarningJANHinds, Warren8 days
Feb 12, 8:08 AM CSTRiver Flood WarningJANCopiah, Simpson4 days
Feb 12, 11:14 AM CSTRiver Flood WarningJANNeshoba4 days
Feb 12, 11:14 AM CSTRiver Flood WarningJANLeake5 days
Feb 12, 11:28 AM CSTRiver Flood WarningJANLawrence5 days
Feb 12, 11:28 AM CSTRiver Flood WarningJANMarion24 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.